BACKGROUND: Xanthopsia is a rare condition that is not well documented in the literature. The etiology of xanthopsia is not well understood but has been reported to be associated with systemic drug use. A case of xanthopsia secondary to Catapres will be presented.
CASE REPORT(S): A 50 year-old Hispanic male presented to the clinic with a chief complaint of yellow vision in both eyes for approximately 1 month without resolution. The patient’s ocular history included a prior diagnosis of glaucoma suspect. His medical history was positive for a 30 year history of systemic hypertension with associated kidney failure. The patient was taking numerous anti-hypertensive medications including Catapres, Procardia, Vasotec, Renagel, and Toprol. Other relevant history included a visit to the emergency room 1.5 months prior related to complications arising from his uncontrolled hypertension. His Catapres dosage was subsequently increased by the ER doctor. The patient denied any known drug allergies.
Examination revealed best corrected visual acuities of 20/20 OU. Entrance tests were within normal range with the exception of an APD OS. Biomicroscopy revealed pinguecula and mild nuclear sclerotic cataracts in both eyes. Intraocular pressures were normal and a dilated fundus exam was unremarkable with the exception of large cup-to-disc ratios OU. The patient was diagnosed with xanthopsia possibly secondary to clonidine and was advised to consult with his primary care physician concerning his medication changes and possible toxicity. The primary care doctor decreased the dosage of Catapres and the xanthopsia completely resolved within a two week time frame.
CONCLUSIONS: Xanthopsia secondary to medication usage and toxicity is not well researched in the literature. Because systemic medications can have significant ocular effects, as optometrists we must not overlook them as a cause for visual disturbance.